Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 61, NWS Wichita, KS

June 30, 2007Chautauqua County, Montgomery County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 30, 2007, 7:30 AM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 13 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 2007, 7:30 AM CDT (12:30 UTC)
Expired
Jun 30, 2007, 8:45 PM CDT
In force
13 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Chautauqua County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 117 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 8:50 AM CDTFLASH FLOODSedan, KSWIDESPREAD FLOODING AND FLASH FLOODING OCCURRING ACROSS COUNTY.
Jun 30, 9:00 AM CDTFLASH FLOOD5 S Cherryvale, KSHALF OF BRIDGE ON COUNTY ROAD 5500 WASHED OUT.
Jun 30, 10:16 AM CDTFLASH FLOODCherryvale, KSDRUM CREEK ROAD IS CLOSED SOUTH OF CHERRYVALE.
Jun 30, 10:23 AM CDTFLASH FLOODIndependence, KSSTREET FLOODING IS OCCURRING ACROSS THE CITY. ADDITIONALLY...HIGHWAY 160 ON THE WEST EDGE OF TOWN IS CLOSED...AND HIGHWAY 75 NEAR THE HIGHWAY 400 JUNCTION JUST NORTH OF SYCAMORE IS CLOSED.
Jun 30, 1:00 PM CDTFLASH FLOODCoffeyville, KSHIGHWAY 169 SOUTH OF COFFEYVILLE IS PARTIALLY FLOODED. HIGHWAY 75 NEAR CANEY IS NOW OPEN IN TO OKLAHOMA.
Jun 30, 2:00 PM CDTFLASH FLOODIndependence, KSHIGHWAY 75 LEADING NORTH OUT OF INDEPENDENCE IS CLOSED TO HIGHWAY 400 JUST NORTH OF SYCAMORE DUE TO FLOOD WATERS FROM THE VERDIGRIS RIVER FLOODING PARTS OF THE ROAD.
Jun 30, 2:48 PM CDTFLASH FLOODIndependence, KSWATER FLOWING OVER HIGHWAY 160 EAST OF INDEPENDENCE.
Jun 30, 5:20 PM CDTFLASH FLOODCoffeyville, KSSOUTH BUCKEYE AND 8TH STREET CLOSED DUE TO HIGH WATER.
Jun 30, 5:20 PM CDTFLASH FLOODIndependence, KSSOUTH 10TH AND POPLER ESTIMATED UNDER 6 FT OF WATER. HIGHWAY 75 ON THE NORTH SIDE OF THE CITY IS CLOSED. THE CITY MAY ALSO LOSE FRESH WATER SUPPLY DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 0.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2007-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2007-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 301234
FFWICT
KSC019-125-010145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
730 AM CDT SAT JUN 30 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS.

* UNTIL 845 PM CDT SATURDAY.

* AT 720 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED MAJOR     
  FLASH FLOODING IN PROGRESS ACROSS MONTGOMERY COUNTY...WHERE THERE  
  HAVE BEEN REPORTS OF 3 HOMES FLOODED IN INDEPENDENCE AND SYCAMORE.
  IN ADDITION...COUNTLESS ROADS ACROSS MONTGOMERY COUNTY WERE FLOODED
  WITH MANY BARRICADED.

  DOPPLER RADAR ESTIMATED BETWEEN 5 AND 8 INCHES OF RAIN HAVE FALLEN 
  ACROSS MONTOMGERY COUNTY...WITH ADDITIONAL RAINFALL AMOUNTS OF 1   
  TO 2 INCHES POSSIBLE. DOPPLER ALSO ESTIMATED BETWEEN 3 AND 5 INCHES
  OF RAIN HAD FALLEN IN CHAUTAUQUA COUNTY.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BOLTON...CANEY...CEDAR VALE...CHAUTAUQUA...CHERRYVALE...
  COFFEYVILLE...COFFEYVILLE AIRPORT...DEARING...ELGIN...ELK CITY...
  HALE...HAVANA...INDEPENDENCE AIRPORT...INDEPENDENCE...LIBERTY...
  NIOTAZE...PARSONS TRI CITY AIRPORT...PERU...SEDAN...SYCAMORE...
  TYRO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING 
OF URBAN AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL 
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND 
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD 
OR HIGHWAY...AND NEVER DRIVE AROUND A BARRICADE. THE WATER DEPTH MAY 
BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.

IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND 
TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING 
WHEN WATER BEGINS RISING.

LAT...LON 3699 9652 3699 9551 3739 9552 3739 9596
      3730 9596 3730 9651

$$

ES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:15 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 30, 3:15 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 AM CDT SAT JUN 30 2007

.DISCUSSION...

THE MAIN QUESTION WITH THIS FORECAST PACKAGE IS WHEN THE RAIN WILL
STOP.

TODAY-SUNDAY:
LATEST RADAR LOOP IS SHOWING MORE HEAVY SHOWERS DEVELOPING OVER
NORTHWEST OKLAHOMA. THIS ACTIVITY HAS BEEN LIFTING OVER THE SAME
AREAS ALL NIGHT LONG WHERE PLACES LIKE FREDONIA IS SHOWING RAINFALL
AMOUNTS BETWEEN 6 AND 8 INCHES SINCE YESTERDAY MORNING. THIS IS IN
ADDITION TO 4 TO 5 INCHES THAT OCCURRED THE DAY BEFORE. WE HAVE
RECEIVED SEVERAL CALLS FROM THIS AREA...AND THEY ARE CONTINUING TO
EVACUATE MOST OF THE TOWN. THE FALL RIVER AT FREDONIA IS ALSO OVER
20FT ABOVE FLOOD STAGE AND GOING WELL ABOVE THE RECORD STAGE.

LATEST WATER VAPOR LOOP IS SHOWING THE MID LEVEL TROF/SHEAR AXIS
CONTINUING TO SIT OVER SOUTH CENTRAL KANSAS. THE MODELS ARE
CONTINUING TO SHOW THIS SHEAR AXIS SHIFTING SOUTH AS THE WEEKEND
PROGRESSES. THE 00Z GFS SEEMS TO BE THE MORE PROGRESSIVE AT THIS
TIME IN PUSHING THIS SHEAR AXIS INTO OKLAHOMA BY SUNDAY AFTERNOON.
MEANWHILE...THE UKMET/ECMWF AND NAM-WRF SOLUTIONS ARE QUITE A BIT
SLOWER AND HANGS ON TO THIS FEATURE THROUGH SUNDAY NIGHT. WE ARE
LEANING TOWARDS TO SLOWER PROGRESSION AT THIS TIME...SINCE THE
MODELS ARE HAVING A DIFFICULT TIME WITH THIS FEATURE. THIS SYSTEM
ALSO APPEARS TO BE BEHAVING MORE LIKE THE REMNANTS OF TROPICAL
SYSTEM...ESPECIALLY WITH SUCH HIGH PRECIPITATION EFFICIENCY AND
BEING WARM CORE. AS A RESULT...WE FELT CONFIDENT ENOUGH TO KEEP THE
FLASH FLOOD WATCH GOING THROUGH 7 PM SUNDAY. I WOULD NOT BE
SURPRISED IF SOME FOLKS MAY SEE ANOTHER 3 TO 6 INCHES BEFORE IT ALL
SAID AND DONE.

WE DID TWEAK TEMPERATURES DOWN SEVERAL DEGREES ON SUNDAY ESPECIALLY
WITH MORE RAINFALL AND CLOUDS ANTICIPATED.

SUNDAY NIGHT-WEDNESDAY NIGHT:
WE WENT AHEAD AND ADDED POPS ON MONDAY AND MONDAY FOR OUR SOUTHERN
COUNTIES SINCE WE ARE FAVORING THE SLOWER MOVEMENT OF THIS SHEAR
AXIS DO TO A LACK OF A KICKER UPSTREAM. WE ALSO TWEAKED TEMPERATURES
DOWN A COUPLE MORE DEGREES DUE TO EFFECTS OF LATENT HEAT FROM THE
WATER COVERED GROUNDS IN SOUTHEAST KANSAS. WE MAY SEE SOME SUNSHINE
ON TUESDAY WHICH WILL HELP THINGS DRY OUT. HOWEVER...THE ECMWF/GFS
ARE SHOWING THE UPPER LEVEL FLOW BECOMING NORTHWEST ON WEDNESDAY AND
WEDNESDAY NIGHT. IN ADDITION...THE MODELS ARE SHOWING A FRONTAL
BOUNDARY DEVELOPING OVER CENTRAL KANSAS. THIS BOUNDARY COULD END UP
BEING A FOCUS FOR MORE THUNDERSTORM DEVELOPMENT WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  67  76  67 / 100  80  60  30
HUTCHINSON      75  66  76  67 /  80  60  50  20
NEWTON          74  66  76  67 / 100  80  60  30
ELDORADO        75  67  76  67 / 100  80  60  30
WINFIELD-KWLD   76  69  78  67 / 100  90  60  40
RUSSELL         77  65  79  65 /  30  20  10  10
GREAT BEND      75  65  78  66 /  40  20  20  10
SALINA          76  68  78  67 /  60  40  20  10
MCPHERSON       76  66  77  67 /  80  60  40  20
COFFEYVILLE     77  69  79  67 / 100  80  60  40
CHANUTE         76  68  78  67 / 100  80  60  40
IOLA            75  68  77  67 / 100  90  60  30
PARSONS-KPPF    77  69  79  67 / 100  80  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR KSZ051>053-067>072-
082-083-091>096-098>100.

&&
Hazardous weather outlook, Jun 30, 5:30 AM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CDT SAT JUN 30 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
530 AM CDT SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD HEAVY RAINFALL WILL PERSIST ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS TODAY AND TONIGHT. SEE THE LATEST FLASH FLOOD
WATCH FOR FURTHER DETAILS.

RIVER FLOODING WILL CONTINUE ALONG THE WALNUT...FALL...VERDIGRIS
...NEOSHO...CHIKASKIA...NINNESCAH...WHITEWATER AND ARKANSAS RIVERS.
SEE THE LATEST FLOOD WARNINGS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE HEAVY RAINFALL IS ANTICIPATED FOR SOUTH CENTRAL AND SOUTHEAST
KANSAS ON SUNDAY WHICH WILL RESULT IN MORE FLOODING. SEE THE LATEST
FLASH FLOOD WATCH FOR THE LATEST INFORMATION.

RIVER FLOODING WILL ALSO CONTINUE ALONG THE VERDIGRIS AND NEOSHO
RIVERS ON SUNDAY AND MONDAY. SEE THE LATEST FLOOD WARNINGS FOR MORE
INFORMATION.

THE THREAT FOR THUNDERSTORMS WILL CONTINUE ON MONDAY AND MONDAY
NIGHT ACROSS SOUTHERN KANSAS. A FEW STRONG STORMS WILL BE POSSIBLE
AND PRODUCE WIND GUSTS UP TO 50 MPH...PEA SIZE HAIL AND HEAVY
RAINFALL.

A COLD FRONT WILL MOVE INTO CENTRAL AND SOUTHEAST KANSAS ON
WEDNESDAY AND THURSDAY. SOME OF STORMS MAY BECOME STRONG WITH MORE
HEAVY RAINFALL EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY FLOODING OR
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX

In the hours before

Local storm report, Jun 30, 2:25 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
225 AM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 AM     FLASH FLOOD      FREDONIA                37.53N 95.82W
06/30/2007                   WILSON             KS   EMERGENCY MNGR

            WATER HAS STARTED TO FLOOD THE POWER SUBSATION FOR
            FREDONIA KNOCKING OUT POWER TO THE CITY. THIS IS
            APPROXIMATELY 3,000 RESIDENTS WITHOUT POWER.

&&

CDB
Local storm report, Jun 30, 6:23 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
623 AM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       COFFEYVILLE             37.04N 95.63W
06/30/2007  M5.47 INCH       MONTGOMERY         KS   CO-OP OBSERVER

            24 HOUR RAINFALL ENDING AT 6 AM WAS 6.57 INCHES. OVER THE
            LAST 12 HOURS RAINFALL WAS 5.47 INCHES.

&&

LFW
Local storm report, Jun 30, 6:30 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
630 AM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       FREDONIA                37.53N 95.82W
06/30/2007  M10.00 INCH      WILSON             KS   CO-OP OBSERVER

            RECORD FLOODING IS OCCURING IN THE TOWN OF FREDONIA.

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:39 PM CDTFlash Flood Warning EmergencyICTWilson14 hr
Jun 29, 8:45 PM CDTFlash Flood WarningICTChautauqua, Montgomery12 hr
Jun 29, 8:58 PM CDTFlash Flood WarningICTElk11 hr
Jun 29, 10:01 PM CDTFlash Flood WarningICTLabette, Neosho12 hr
Jun 29, 10:16 PM CDTFlash Flood WarningICTButler, Cowley, Sumner12 hr
Jun 30, 5:45 AM CDTFlash Flood WarningICTGreenwood9 hr
Jun 30, 7:05 AM CDTFlash Flood WarningICTWilson14 hr
Jun 30, 7:07 AM CDTFlash Flood WarningICTChase12 hr
Jun 30, 7:45 AM CDTFlash Flood WarningICTAllen12 hr
Jun 30, 8:15 AM CDTFlash Flood WarningICTWoodson12 hr
Jun 30, 8:54 AM CDTFlash Flood WarningICTElk12 hr
Jun 30, 8:55 AM CDTFlash Flood WarningICTChautauqua, Montgomery12 hr
Jun 30, 9:46 AM CDTFlash Flood WarningICTLabette, Neosho12 hr
Jun 30, 10:29 AM CDTFlash Flood WarningICTButler, Cowley, Sumner12 hr
Jun 30, 3:12 PM CDTFlash Flood WarningICTAllen, Woodson8 hr
Jun 30, 3:12 PM CDTFlash Flood WarningICTAllen, Greenwood, Woodson8 hr
Jun 30, 3:32 PM CDTFlash Flood WarningICTButler, Cowley8 hr
Jun 30, 3:36 PM CDTFlash Flood WarningICTElk, Neosho, Wilson8 hr
Jun 30, 3:49 PM CDTFlash Flood WarningICTChautauqua, Labette, Montgomery8 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.